Mathematical Programming

, Volume 145, Issue 1–2, pp 403–450 | Cite as

Lifted inequalities for \(0\mathord {-}1\) mixed-integer bilinear covering sets

  • Kwanghun Chung
  • Jean-Philippe P. Richard
  • Mohit Tawarmalani
Full Length Paper Series A

Abstract

In this paper, we study \(0\mathord {-}1\) mixed-integer bilinear covering sets. We derive several families of facet-defining inequalities via sequence-independent lifting techniques. We then show that these sets have a polyhedral structure that is similar to that of a certain fixed-charge single-node flow set. As a result, we also obtain new facet-defining inequalities for the single-node flow set that generalize well-known lifted flow cover inequalities from the integer programming literature.

Mathematics Subject Classification

90C11 90C20 90C30 90C57 

References

  1. 1.
    Al-Khayyal, F.A., Falk, J.E.: Jointly constrained biconvex programming. Math. Oper. Res. 8, 273–286 (1983)CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Atamtürk, A.: Flow pack facets of the single node fixed-charge flow polytope. Oper. Res. Lett. 29, 107–114 (2001)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Atamtürk, A.: On the facets of the mixed-integer knapsack polyhedron. Math. Program. 98, 145–175 (2003)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Balas, E.: Facets of the knapsack polytope. Math. Program. 8, 146–164 (1975)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Balas, E.: Disjunctive programming: properties of the convex hull of feasible points. Discret. Appl. Math. 89, 3–44 (original manuscript was published as a technical report in 1974) (1998)Google Scholar
  6. 6.
    Chaovalitwongse, W., Pardalos, P.M., Prokopyev, O.A.: A new linearization technique for multi-quadratic 0–1 programming problems. Oper. Res. Lett. 32, 517–522 (2004)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Christof, T., Löbel, A.: PORTA: POlyhedron Representation Transformation Algorithm. Available at http://www.zib.de/Optimization/Software/Porta/ (1997)
  8. 8.
    Chung, K.: Strong valid inequalities for mixed-integer nonlinear programs via disjunctive programming and lifting. PhD thesis, University of Florida, Gainesville, FL (2010)Google Scholar
  9. 9.
    Chung, K., Richard, J.-P.P., Tawarmalani, M.: Lifted Inequalities for 0–1 Mixed-Integer Bilinear Covering Sets. Technical Report 1272, Krannert School of Management, Purdue University (2011)Google Scholar
  10. 10.
    Falk, J.E., Soland, R.M.: An algorithm for separable nonconvex programming problems. Manag. Sci. 15, 550–569 (1969)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W.H. Freeman, New York (1979)MATHGoogle Scholar
  12. 12.
    Gu, Z., Nemhauser, G.L., Savelsbergh, M.W.P.: Lifted flow cover inequalities for mixed \(0\mathord {-}1\) integer programs. Math. Program. 85, 439–467 (1999)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Gu, Z., Nemhauser, G.L., Savelsbergh, M.W.P.: Sequence independent lifting in mixed integer programming. J. Comb. Optim. 4, 109–129 (2000)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Hammer, P.L., Johnson, E.L., Peled, U.N.: Facets of regular \(0\mathord {-}1\) polytopes. Math. Program. 8, 179–206 (1975)Google Scholar
  15. 15.
    Hardy, G., Littlewood, J., Polya, G.: Inequalities. Cambridge University Press, Cambridge (1988)MATHGoogle Scholar
  16. 16.
    Horst, R., Tuy, H.: Global Optimization: Deterministic Approaches, 3rd edn. Springer, Berlin (1996)CrossRefMATHGoogle Scholar
  17. 17.
    LINDO Systems Inc.: LINGO 11.0 Optimization Modeling Software for Linear, Nonlinear, and Integer Programming. Available at http://www.lindo.com (2008)
  18. 18.
    Louveaux, Q., Wolsey, L.A.: Lifting, superadditivity, mixed integer rounding and single node flow sets revisited. Ann. Oper. Res. 153, 47–77 (2007)CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Marchand, H., Wolsey, L.A.: The \(0\mathord {-}1\) knapsack problem with a single continuous variable. Math. Program. 85, 15–33 (1999)CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    McCormick, G.P.: Computability of global solutions to factorable nonconvex programs: part I–convex underestimating problems. Math. Program. 10, 147–175 (1976)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Nemhauser, G.L., Wolsey, L.A.: Integer and Combinatorial Optimization. Wiley Interscience, New York (1988)MATHGoogle Scholar
  22. 22.
    Padberg, M.W., Roy, T.J.V., Wolsey, L.A.: Valid linear inequalities for fixed charge problems. Oper. Res. 33, 842–861 (1985)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Rebennack, S., Nahapetyan, A., Pardalos, P.M.: Bilinear modeling solution approach for fixed charge network flow problems. Optim. Lett. 3, 347–355 (2009)CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Richard, J.-P.P., Tawarmalani, M.: Lifting inequalities: a framework for generating strong cuts for nonlinear programs. Math. Program. 121, 61–104 (2010)Google Scholar
  25. 25.
    Sahinidis, N.V., Tawarmalani, M.: BARON. The Optimization Firm, LLC., Urbana-Champaign. Available at http://www.gams.com/dd/docs/solvers/baron.pdf (2005)
  26. 26.
    Sherali, H.D., Smith, J.C.: An improved linearization strategy for zero-one quadratic programming problems. Optim. Lett. 1, 33–47 (2007)CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Smith, J.C., Lim, C.: Algorithms for network interdiction and fortification games. In: Chinchuluun, A., Pardalos, P.M., Migdalas, A., Pitsoulis, L. (eds.) Pareto Optimality, Game Theory, and Equilibria, pp. 609–644. Springer, Berlin (2008)CrossRefGoogle Scholar
  28. 28.
    Tawarmalani, M.: Inclusion certificates and simultaneous convexification of functions. Working paper (2012)Google Scholar
  29. 29.
    Tawarmalani, M., Richard, J.-P.P., Chung, K.: Strong valid inequalities for orthogonal disjunctions and polynomial covering sets. Technical Report 1213, Krannert School of Management, Purdue University (2008)Google Scholar
  30. 30.
    Tawarmalani, M., Richard, J.-P.P., Chung, K.: Strong valid inequalities for orthogonal disjunctions and bilinear covering sets. Math. Program. 124, 481–512 (2010)Google Scholar
  31. 31.
    Wolsey, L.A.: Faces for a linear inequality in \(0\mathord {-}1\) variables. Math. Program. 8, 165–178 (1975)CrossRefMATHMathSciNetGoogle Scholar
  32. 32.
    Wolsey, L.A.: Facets and strong valid inequalities for integer programs. Oper. Res. 24, 362–372 (1976)MathSciNetGoogle Scholar
  33. 33.
    Wolsey, L.A.: Valid inequalities and superadditivity for \(0\mathord {-}1\) integer programs. Math. Oper. Res. 2, 66–77 (1977)CrossRefMATHMathSciNetGoogle Scholar
  34. 34.
    Yaman, H.: The integer knapsack cover polyhedron. SIAM J. Discret. Math. 21, 551–572 (2007)CrossRefMATHMathSciNetGoogle Scholar
  35. 35.
    Ziegler, G.M.: Lectures on Polytopes. Springer, NY (1998)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg and Mathematical Optimization Society 2013

Authors and Affiliations

  • Kwanghun Chung
    • 1
  • Jean-Philippe P. Richard
    • 2
  • Mohit Tawarmalani
    • 3
  1. 1.College of Business AdministrationHongik UniversitySeoulKorea
  2. 2.Department of Industrial and Systems EngineeringUniversity of FloridaGainesvilleUSA
  3. 3.Krannert School of ManagementPurdue UniversityWest LafayetteUSA

Personalised recommendations